NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 26, 3:11 AM CST, 1 hour 49 minutes earlier. Its key messages:
Area forecast discussion, Feb 26, 3:11 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
311 AM CST Mon Feb 26 2024
.KEY MESSAGES...
- There is a 40 percent chance for minor travel impacts early
this morning near the international border from light snow
and near the Highway 2 corridor from a light glaze of ice.
This may impact the Monday morning commute, but will quickly
be improved by warming temperatures.
- Winter impacts are expected tonight through at least midday
Tuesday. Moderate to high snowfall rates and wind gusts up to
45 mph are expected. There is at least a 60 percent chance for
blizzard conditions for portions of the Red River Valley into
eastern North Dakota Tuesday.
&&
.DISCUSSION...
Issued at 311 AM CST Mon Feb 26 2024
Initial round of precipitation with the warm air advection is
pushing into our counties, with most of the sites along the
international border reporting snow. Returns down by Fargo do
not appear to be reaching the ground. Snow just started at Grand
Forks. Devils Lake airport was reporting UP, but webcams showed
RA (FZRA based on temps). Impacts are unknown given ND DOT has
not updated their webpage since 9:30 PM. That being said,
temperatures behind the precipitation band quickly climb into
the mid 30s. Winter impacts will quickly be mitigated by the
warming temps, especially after sunrise. Given this, will expand
the SPS a bit further south to include portions of the Highway
2 corridor, but at this point think further headlines are not
needed. The precipitation will push quickly east and will be out
of the CWA shortly after 12Z anyway.
Warm tongue remains over the CWA throughout the day and with at
least some sunshine, we should get again to near record highs in
the 50s and even low 60s in the southern RRV. This will quickly
come to an end tonight as a northern branch shortwave approaches
western ND and pushes a cold front down into the Northern
Plains. The strong front will drop temps rapidly down into the
20s behind it, and there will be very strong frontogenesis along
with the synoptic lift from the approaching shortwave. The HRRR
tries to break out some precip a little sooner along the frontal
passage, but seems to be an outlier in the ensemble. Most of the
members bring snow as the mid level baroclinic zone arrives
after midnight. There has been a slight trend to the south with
the HREF, but several of the larger scale ensembles still keep
the heavier snow band north over Grand Forks. And with mesoscale
banding, exact placement is low confidence anyway.
Higher confidence as it always is, is the wind. Strong cold air
advection with the system, northerly direction favorable for the
Red River Valley, along with a good pressure gradient and
pressure fall/rise couplet. The 925mb winds to mix down are not
huge, around 35 kts, but winds around around 40 kts just above
that and could be achievable by Tuesday morning according to
bufkit soundings. Probabilities for blowing snow still look very
high, although again much will depend on how much snow is
falling. Still not super confident on where the heavy band will
set up so will keep the watch going, and extend a bit further
west to include Griggs and Barnes for some high probabilities of
blowing snow in the northeastern portions of those counties.
Wednesday into Sunday...Northwesterly flow gives way to weak
ridging then southwesterly flow by the weekend. Temperatures
will quickly rise back up to above climo values, although will
be tempered by any snow we get. There is some signal for a more
active pattern next weekend with the southwesterly flow and a
deep trough just to our west that will be coming out towards the
beginning of week 2, but confidence is low on any specifics.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1132 PM CST Sun Feb 25 2024
MVFR ceilings are beginning to spread into northeast ND and
should impact KDVL, KGFK, and KTVF as a wintry mix moves through
the region during the early morning hours Monday (lower chances
for impacts at other terminals in eastern ND and northwest MN).
VFR conditions eventually prevail Monday morning and last into
the early evening before additional low stratus and eventually
snow and blowing snow develop late Monday evening (increasing
chances for LIFR conditions after the current TAF period).
Low level wind shear develops early this morning form the south
(35-45kt) due to a low level jet in the 8-14Z period. Winds
eventually become gusty from the southeast early in the TAF
period, shifting to the south, southwest, and eventually
northwest as low pressure progresses across the region Monday
followed by a cold front late Monday afternoon in the evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from late tonight through Tuesday afternoon
for NDZ027>030-038-039.
MN...Winter Storm Watch from late tonight through Tuesday afternoon
for MNZ001>003.
&&
DISCUSSION...JR
AVIATION...DJRSpecial weather statement, Feb 26, 3:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
326 AM CST Mon Feb 26 2024
MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-261530-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh-
Including the cities of Crookston, East Grand Forks, Hallock,
Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park,
Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund,
Florian, Stephen, Argyle, Newfolden, Middle River, Espelie,
Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah,
Dakota Junction, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia,
Rosby, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel,
Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont,
Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake,
Grafton, Nash, Oakwood, Park River, Lakota, Mcville, Aneta,
Tolna, Grand Forks, Adams, Lankin, and Fairdale
326 AM CST Mon Feb 26 2024
...LIGHT MIXED PRECIPITATION MAY AFFECT AREAS ALONG AND NORTH OF
THE HIGHWAY 2 CORRIDOR EARLY THIS MORNING...
Light ice accumulations of around 0.01" may lead to slippery
roads. Snowfall totals up to an inch are expected. If you plan on
traveling early this morning before 8 AM, allow extra time to
reach your destination. Don't use cruise control. Be especially
careful around stop lights, school bus stops, and intersections.
Check road conditions...
By Phone: call 511
Website for North Dakota: travel.dot.nd.gov
Website for Minnesota: 511mn.org